Alert archive / Colorado / Freeze Warnings in 2016
Freeze Warning 3, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this freeze warning at Oct 19, 2016, 2:04 PM MDT for 13 counties in Colorado. It took effect at Oct 20, 2016, 2:00 AM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 19, 2016, 2:04 PM MDT (20:04 UTC)
- In effect from
- Oct 20, 2016, 2:00 AM MDT
- Expired
- Oct 20, 2016, 8:00 AM MDT
- In force
- 6 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Adams County, CO, Arapahoe County, CO, Boulder County, CO, Broomfield County, CO, Denver County, CO, Douglas County, CO, Elbert County, CO, Jefferson County, CO, Larimer County, CO, Logan County, CO, Morgan County, CO, Washington County, CO, Weld County, CO
The radar
The Denver radar (KFTG), 22 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 8.1 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1107 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- -143 m²/s²
- 0-3 km storm-relative helicity
- -91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
940 WWUS75 KBOU 192004 NPWBOU URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DENVER/BOULDER CO 204 PM MDT WED OCT 19 2016 ...FREEZING TEMPERATURES A GOOD BET ACROSS THE NORTHEASTERN COLORADO PLAINS EARLY THURSDAY MORNING... COZ038>045-048-049-200415- /O.UPG.KBOU.FZ.A.0001.161020T0800Z-161020T1400Z/ /O.NEW.KBOU.FZ.W.0003.161020T0800Z-161020T1400Z/ LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-LOGAN COUNTY- WASHINGTON COUNTY- INCLUDING THE CITIES OF...FORT COLLINS...HEREFORD...LOVELAND... NUNN...ARVADA...BOULDER...GOLDEN...LAKEWOOD...LONGMONT...AURORA... BRIGHTON...CITY OF DENVER...DENVER INTERNATIONAL AIRPORT... HIGHLANDS RANCH...LITTLETON...PARKER...CASTLE ROCK...ELBERT... FONDIS...KIOWA...LARKSPUR...BRIGGSDALE...GROVER...PAWNEE BUTTES... RAYMER...STONEHAM...EATON...FORT LUPTON...GREELEY...ROGGEN... BRUSH...FORT MORGAN...GOODRICH...WIGGINS...BENNETT...BYERS... DEER TRAIL...LEADER...CROOK...MERINO...STERLING...PEETZ...AKRON... COPE...LAST CHANCE...OTIS 204 PM MDT WED OCT 19 2016 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM MDT THURSDAY... THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 2 AM TO 8 AM MDT THURSDAY. THE FREEZE WATCH IS NO LONGER IN EFFECT. * LOCATION...WELD...LOGAN...MORGAN...WASHINGTON...EASTERN LARIMER...EASTERN BOULDER...JEFFERSON...DENVER...BROOMFIELD... ADAMS...ARAPAHOE...DOUGLAS AND WESTERN ELBERT COUNTIES. * TEMPERATURE...25 TO 32 DEGREES...WITH WARMEST READINGS ALONG THE URBAN CORRIDOR AND FAR NORTHEASTERN CORNER OF THE STATE. * IMPACTS...TENDER VEGETATION COULD BE SEVERELY DAMAGED OR KILLED. COVER THEM OR BRING INDOORS IF POSSIBLE. CONNECTED FAUCETS AND IRRIGATION SYSTEMS COULD BE DAMAGED BY FREEZING WATER. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$
2 follow-up statements
389 WWUS75 KBOU 200240 NPWBOU URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DENVER/BOULDER CO 840 PM MDT WED OCT 19 2016 COZ038>045-048-049-201100- /O.CON.KBOU.FZ.W.0003.161020T0800Z-161020T1400Z/ LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-LOGAN COUNTY- WASHINGTON COUNTY- INCLUDING THE CITIES OF...FORT COLLINS...HEREFORD...LOVELAND... NUNN...ARVADA...BOULDER...GOLDEN...LAKEWOOD...LONGMONT...AURORA... BRIGHTON...CITY OF DENVER...DENVER INTERNATIONAL AIRPORT... HIGHLANDS RANCH...LITTLETON...PARKER...CASTLE ROCK...ELBERT... FONDIS...KIOWA...LARKSPUR...BRIGGSDALE...GROVER...PAWNEE BUTTES... RAYMER...STONEHAM...EATON...FORT LUPTON...GREELEY...ROGGEN... BRUSH...FORT MORGAN...GOODRICH...WIGGINS...BENNETT...BYERS... DEER TRAIL...LEADER...CROOK...MERINO...STERLING...PEETZ...AKRON... COPE...LAST CHANCE...OTIS 840 PM MDT WED OCT 19 2016 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM MDT THURSDAY... * LOCATION...WELD...LOGAN...MORGAN...WASHINGTON...EASTERN LARIMER...EASTERN BOULDER...JEFFERSON...DENVER...BROOMFIELD... ADAMS...ARAPAHOE...DOUGLAS AND WESTERN ELBERT COUNTIES. * TEMPERATURE...25 TO 32 DEGREES. * IMPACTS...TENDER VEGETATION COULD BE SEVERELY DAMAGED OR KILLED. COVER THEM OR BRING INDOORS IF POSSIBLE. CONNECTED FAUCETS AND IRRIGATION SYSTEMS COULD BE DAMAGED BY FREEZING WATER. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$
066 WWUS75 KBOU 200942 NPWBOU URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DENVER/BOULDER CO 342 AM MDT THU OCT 20 2016 COZ038>045-048-049-201400- /O.CON.KBOU.FZ.W.0003.000000T0000Z-161020T1400Z/ LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-LOGAN COUNTY- WASHINGTON COUNTY- INCLUDING THE CITIES OF...FORT COLLINS...HEREFORD...LOVELAND... NUNN...ARVADA...BOULDER...GOLDEN...LAKEWOOD...LONGMONT...AURORA... BRIGHTON...CITY OF DENVER...DENVER INTERNATIONAL AIRPORT... HIGHLANDS RANCH...LITTLETON...PARKER...CASTLE ROCK...ELBERT... FONDIS...KIOWA...LARKSPUR...BRIGGSDALE...GROVER...PAWNEE BUTTES... RAYMER...STONEHAM...EATON...FORT LUPTON...GREELEY...ROGGEN... BRUSH...FORT MORGAN...GOODRICH...WIGGINS...BENNETT...BYERS... DEER TRAIL...LEADER...CROOK...MERINO...STERLING...PEETZ...AKRON... COPE...LAST CHANCE...OTIS 342 AM MDT THU OCT 20 2016 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM MDT THIS MORNING... * LOCATION...WELD...LOGAN...MORGAN...WASHINGTON...EASTERN LARIMER...EASTERN BOULDER...JEFFERSON...DENVER...BROOMFIELD... ADAMS...ARAPAHOE...DOUGLAS AND WESTERN ELBERT COUNTIES. * TEMPERATURE...25 TO 32 DEGREES. * IMPACTS...TENDER VEGETATION COULD BE SEVERELY DAMAGED OR KILLED. COVER THEM OR BRING INDOORS IF POSSIBLE. CONNECTED FAUCETS AND IRRIGATION SYSTEMS COULD BE DAMAGED BY FREEZING WATER. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this freeze warning went out at Oct 19, 11:10 AM MDT, 2 hours 54 minutes earlier.
Area forecast discussion, Oct 19, 11:10 AM MDT, 2 hours 54 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1110 AM MDT Wed Oct 19 2016 .UPDATE... Issued at 1051 AM MDT Wed Oct 19 2016 Water vapor pictures are showing subsidence moving into the CWA behind the upper trough. Some of the northern plains have north- northwesterly winds beginning. The wind field over most of the plains is light and variable. Will make some sky grid changes in GFE with real data in mind. Will leave some minor alpine pops in this afternoon with dry over the rest of the CWA. && .SHORT TERM...(Today and tonight) Issued at 300 AM MDT Wed Oct 19 2016 An upper trough currently over western Colorado will continue pushing east this morning, to push into Kansas this afternoon. The jet induced banded showers overnight brought 1-4 inches of snow to the higher mountains as well as light rain showers to the plains mainly north of I76. Expect these showers will be decreasing through the rest of the morning as evidenced by the drier air moving in from the west on water vapor imagery. A few showers will still be possible however through the day, mainly along the high peaks as flow aloft turns to a favorable northwesterly direction, and along the northern plains as the trough transitions across. A cooler airmass over the area today will result in highs only in the 50s across the plains and in the 30s and 40s in the mountains. As subsidence on the back of the trough pushes overhead tonight and skies clear, minimum temperatures will be allowed to cool quickly. Readings are expected to be near or below freezing over most of the area. A shortwave will drop out of the north to push in some stronger northwest winds overnight over the plains...which may inhibit the temperatures from cooling as much as forecasted. Therefore will issue a Freeze Watch for the plains. Lincoln county and eastern Elbert will be left out as they have already seen subfreezing temperatures this season. Left Phillips and Sedgwick counties out as well since winds will likely keep temperatures above freezing. Confidence is less for the urban corridor as a surface trough will develop over the plains which will create slight downsloping effects. Will monitor model trends today to see about what highlights to issue where. .LONG TERM...(Thursday through Tuesday) Issued at 300 AM MDT Wed Oct 19 2016 For Thursday...a moderate northwesterly flow aloft will be over the region ahead of an approaching upper level ridge from the west. Sfc high pressure will start to shift eastward and a weak lee side trough develops over eastern CO in the aftn. It will be dry and stable with high pressure at the surface and mid level subsidence aloft. Not much mixing through the day so cooler temperatures should remain in place across much the northeast plains. Thursday night and Friday...the upper level ridge axis makes its way into CO with the flow aloft becoming more westerly. Increasing mid level warm air advection and westerly downslope winds along the Front Range will help daytime temperatures to climb back into the 70s on Friday. Although the flow aloft will be more zonal...not much in the way of mountain wave amplification evident in the NAM12 spatial cross-sections so the strongest winds for Thursday thru Friday should remain in the mountains and higher foothills. Over the weekend...the flow aloft will transition to west southwesterly with the upper ridge centered over TX and NM. Dry and stable airmass with more warming as well. Fire danger will start to creep back up by the weekend due to the warmer temperatures but the wind across the region does not appear to be very strong at the sfc or aloft. Monday into Tuesday of next week...the southwesterly flow aloft over CO increases ahead of a trough moving into the Pacific Northwest. The combination of subtropical moisture advecting into the flow aloft and an upper level jet max of 85kt moving fm eastern UT into central WY is progged by the GFS/ECMWF to produce some pcpn over western CO by Monday night...not much cold air with this initially so a mix rain/snow showers for zones 31/33 at that time. Continued dry and warm for the northeast plains of CO on Monday with just && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1051 AM MDT Wed Oct 19 2016 The north-northwest to north-northeast winds have already kicked in at DIA. many of the models show this. They also have the normal drainage patterns kicking in after 06Z. I will put them in before that. The satellite pictures are showing some flat Cumulus or Strata-cumulus developing in and around the airport. There may be enough of this cloudiness for ceilings to develop by 20Z but they won't be overcast. Ceilings might be BKN060 or BKN70 after 21Z. They won't last past 03Z this evening. No precipitation. && .BOU WATCHES/WARNINGS/ADVISORIES... Freeze Watch from late tonight through Thursday morning for COZ038>045-048-049. && UPDATE...RJK SHORT TERM...Kriederman LONG TERM...Cooper AVIATION...RJK
Hazardous weather outlook, Oct 19, 11:12 AM MDT, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1112 AM MDT WED OCT 19 2016 COZ030>051-201715- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1112 AM MDT WED OCT 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE MAY BE A FEW LIGHT SHOWERS ABOVE 10,000 FEET THIS AFTERNOON BUT NOTHING OF SIGNIFICANCE. CLEARING SKIES TONIGHT WITH DIMINISHING WINDS WILL ALLOW FOR TEMPERATURES TO COOL TO NEAR OR BELOW FREEZING ACROSS THE FORECAST AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AN UPPER RIDGE WILL BRING DRY CONDITIONS AND ABOVE NORMAL TEMPERATURES TO THE REGION THROUGH THE WEEKEND. FOR EARLY NEXT WEEK THERE IS A SLIGHT CHANCE OF RAIN AND SNOW SHOWERS DEVELOPING OVER THE HIGH COUNTRY WITH SLIGHTLY COOLER TEMPERATURES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 19, 6:00 AM MDT | Freeze Watch | BOU | Adams, Arapahoe, Boulder, Broomfield, Denver, Douglas and 7 more | 8 hr |
Nearby
Freeze Warnings in Colorado, 2016Every freeze warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.